Jump to content

ACEi Angioedema


Recommended Posts

I've had a couple of cases of ACEi related angioedema. I have seen severe edema of the face and lips, but have yet to have one where the airway was in significant danger of being compromised. My suggestion is that if the person is presenting with S/S of upper airway compromise and you have a significant transport time to perform conscious sedation or RSI and place an ETT or supraglottic airway. But from what I've read, none of our toys tools for treating angioedema in a histamine or inflammatory reaction such as epinephrine, albuterol, or diphenhydramine will have an effect on bradykinin induced angioedema.

Unfortunately in Ontario we do not do RSI nor do we do facilitated intubation (it is EXTREMELY frowned upon at least), and at least in my particular region Cric is no longer in my tool box. So essentially I have routine intubation with no sedation and topical lidocaine only as an option or blind nasotracheal.

Link to post
Share on other sites
  • Replies 29
  • Created
  • Last Reply

Top Posters In This Topic

Top Posters In This Topic

Popular Posts

Good question Akroeze! Assuming her lwr airways are not involved, and there is no stridor... Lemme throw this by you... The pt is obviously having an allergic reaction. At this point the

Recently had an elderly female patient from a nursing home who had developed tongue swelling in the am which was progressively worsening. She is on Coversyl. 3hrs prior to EMS the staff administered

I wouldn't give her adrenaline; a hard time speaking does not automatically equate to poor airway. Where exactly was this ladies angioedema; was it on her face, in her mouth, or you know down her gob

If I remember correctly, I remember Gene Gandy (some of y'all may know the name) talking once about an ER doc presenting an almost identical case. The ER doc used small doses of Epi 1:1,000 injected directly into the tongue, primarily for the vasoconstrictive effects in an effort to reduce the swelling. Thoughts?

Link to post
Share on other sites

I think I don't have cojones big enough to suggest a discretionary order of SQ Epi to the tongue to online medical control. But its interesting to know that in high enough doses epinephrine will alleviate bradykinin mediated angioedema.

Link to post
Share on other sites

Excellent topic. It is worth checking this site on a regular basis for the things that I learn. I was not aware of ACE inhibitor induced angioedema. Had I run on this patient, I would have been loath to take any aggressive measures. The key here is the history - 3 hours to develop a swollen tongue does not in my way of thinking, an airway emergency make. I would certainly provide oxygen (nc 4 lpm at this point). Being ignorant of the pathophysiology before reading this post, 25mg of diphenhydramine would probably find its way into this patient, as would a corticosteroid. Other than that, rapid transport to the ER.

It is wonderful to have ERDoc chime in with the statement that prehospital, really nothing to be done.

I am probably a day late and a sandwich short coming in at this point, but I wanted to express my deep appreciation to the OP and the other posters. I have once again learned something.

  • Like 1
Link to post
Share on other sites
  • 2 weeks later...

I think I don't have cojones big enough to suggest a discretionary order of SQ Epi to the tongue to online medical control. But its interesting to know that in high enough doses epinephrine will alleviate bradykinin mediated angioedema.

Yes it would be IM, though check local protocol for acceptable uses. It might be useful to consider a racemic epinephrine SVN as well since the swelling can be in more than just the tongue.

Link to post
Share on other sites

If I remember correctly, I remember Gene Gandy (some of y'all may know the name) talking once about an ER doc presenting an almost identical case. The ER doc used small doses of Epi 1:1,000 injected directly into the tongue, primarily for the vasoconstrictive effects in an effort to reduce the swelling. Thoughts?

Mr. Gandy is one of my paramedic heroes.

Link to post
Share on other sites

I had a similar case. However, patient was middle aged, awoke in the night to tongue swelling. They complained of tightness to their throat and voice a little hoarse. Only swelling was to the tongue and quite significant. I by no means am aware of ACE inhibitor reactions. Worth researching, however. Patients BP slightly low, PR was within normal limits. No wheezing present.

Per protocol, I chose the allergic reaction route. Started fluids, administered diphenhydramine IV and Sub Q epi. Upon arrival at ER, they continued epi as well as another dose of diphenhydramine, prepared for RSI, and patient was air lifted to a larger facility. Based on their reaction I felt I did well.

Interesting as I kept thinking what this person could have reacted to as they were asleep. Think the call came in midnight or so. I questioned some sort of bite maybe, new medications. I cannot remember the list of meds they were on and did not hear of the patients outcome.

Link to post
Share on other sites

It sounds to me like we have two problems here 1. We have an elderly patient with an allergic reaction and/or possible medication reaction with airway involvement & 2. We have a patient with an extensive cardiac history. If this were my patient I would have given her Oxygen. I would have also given 50mg Benadryl IV, 125mg Solu Medrol IV, plus Tagament or Zantac IV. I would have also considered giving an Albuterol Neb treatment.

Link to post
Share on other sites

This exact topic was the subject of an edition of Clinical Matters (the Ambulance Service clinical newsletter)

• This is angioedema and not anaphylaxis.

• Angioedema is isolated swelling of the tongue, mouth or face in the absence of systemic signs of anaphylaxis and in the absence of an identified allergic trigger. We do not know exactly why or how angioedema happens.

• There are hereditary forms of angioedema and acquired forms (most common). Acquired forms are often related to medicines (particularly Angiotensin Converting Enzyme Inhibitors like accupril...

• This is a load and treat en route situation – a very short scene time is expected.

• [An Intensive Care Paramedic (ALS) should] meet you en route.

• Nebulised adrenaline is more likely to be helpful than IM adrenaline. Isolated angioedema rarely responds to IM or IV adrenaline...

• The patient should receive oxygen... this is because he is at high risk of airway obstruction, and if this occurs he will remain adequately oxygenated for much longer if he has been receiving oxygen, than he will if he hasn't been receiving oxygen.

• Often the swelling only involves the tongue – and if you can get behind the tongue then the anatomy is relatively normal. For this reason it is worth trying an LMA or a NPA.

• It is theoretically possible that laryngoscopy and intubation might be successful – but with this severity of tongue swelling that is highly unlikely.

[A patient’s life was recently] saved by an Intensive Care Paramedic performing [cricothyrotomy] on a man with total airway occlusion from angioedema. In this setting the decision to perform cricothyroidotomy must be made before the patient is unsalvageable.

With nebulised adrenaline and the passage of time ... he improved [and made a normal recovery].

Edited by kiwimedic
Link to post
Share on other sites
This thread is quite old. Please consider starting a new thread rather than reviving this one.

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...